Alert archive / Illinois / Winter Storm Watches in 2018

Winter Storm Watch 2, NWS Lincoln, IL

March 22, 2018Marshall County, Stark County, Woodford County, Illinois

NWS Lincoln, IL issued this winter storm watch at Mar 22, 2018, 4:12 AM CDT for Marshall County, Stark County, Woodford County, Illinois. It took effect at Mar 23, 2018, 7:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 22, 2018, 4:12 AM CDT (09:12 UTC)
In effect from
Mar 23, 2018, 7:00 PM CDT
Expired
Mar 23, 2018, 3:33 AM CDT
In force
Issued by
NWS Lincoln, IL

Counties Marshall County, IL, Stark County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 92 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2070 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WWUS43 KILX 220912
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
412 AM CDT Thu Mar 22 2018

...Heavy snow possible Friday night into Saturday morning...

ILZ028-030-031-222100-
/O.NEW.KILX.WS.A.0002.180324T0000Z-180324T2100Z/
Stark-Marshall-Woodford-
Including the cities of Toulon, Lacon, and Eureka
412 AM CDT Thu Mar 22 2018

...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY AFTERNOON...

* WHAT...Heavy wet snow possible. Total wet snow accumulations 
  of 3 to 5 inches, with localized amounts up to 8 inches, are 
  possible.

* WHERE...Stark, Marshall and Woodford Counties.

* WHEN...From Friday evening through Saturday afternoon.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Significant reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

Barnes
3 follow-up statements
174 
WWUS43 KILX 221951
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
251 PM CDT Thu Mar 22 2018

...Heavy snow possible Friday night into Saturday morning...

ILZ028-030-031-230400-
/O.CON.KILX.WS.A.0002.180324T0000Z-180324T2100Z/
Stark-Marshall-Woodford-
Including the cities of Toulon, Lacon, and Eureka
251 PM CDT Thu Mar 22 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY EVENING
THROUGH SATURDAY AFTERNOON...

* WHAT...Heavy mixed precipitation possible. Total wet snow 
  accumulations of 2 to 4 inches, with localized amounts up to 7 
  inches, and ice accumulations of up to one tenth of an inch 
  are possible.

* WHERE...Stark, Marshall and Woodford Counties.

* WHEN...From Friday evening through Saturday afternoon.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Significant reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
065 
WWUS43 KILX 230347
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
1047 PM CDT Thu Mar 22 2018

...Heavy snow possible Friday night into Saturday morning...

ILZ028-030-031-231200-
/O.CON.KILX.WS.A.0002.180324T0000Z-180324T2100Z/
Stark-Marshall-Woodford-
Including the cities of Toulon, Lacon, and Eureka
1047 PM CDT Thu Mar 22 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY EVENING
THROUGH SATURDAY AFTERNOON...

* WHAT...Heavy mixed precipitation possible. Total wet snow 
  accumulations of 2 to 4 inches, with localized amounts up to 7 
  inches, and ice accumulations of up to one tenth of an inch 
  are possible.

* WHERE...Stark, Marshall and Woodford Counties.

* WHEN...From Friday evening through Saturday afternoon.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Significant reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

Shimon
566 
WWUS43 KILX 230833
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
333 AM CDT Fri Mar 23 2018

...Heavy snow tonight into Saturday morning...

ILZ028-030-031-231700-
/O.UPG.KILX.WS.A.0002.180324T0000Z-180324T2100Z/
/O.NEW.KILX.WS.W.0001.180324T0000Z-180324T2100Z/
Stark-Marshall-Woodford-
Including the cities of Toulon, Lacon, and Eureka
333 AM CDT Fri Mar 23 2018

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
CDT SATURDAY...

* WHAT...Heavy wet snow expected. Total snow accumulations of 6 
  to 8 inches, with locally higher amounts possible. 

* WHERE...Stark, Marshall and Woodford Counties...primarily along
  and north of a Galva...to Hopewell...to Gridley line.

* WHEN...From 7 PM this evening to 4 PM CDT Saturday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Be
  prepared for snow-covered roads and significant reductions in 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice will make travel very hazardous or impossible. 
The latest road conditions for Illinois can be obtained by
calling 1-800-452-4368.

&&

$$

ILZ027-029-037-038-045-046-231700-
/O.NEW.KILX.WW.Y.0011.180324T0000Z-180324T2100Z/
Knox-Peoria-Tazewell-McLean-Champaign-Vermilion-
Including the cities of Galesburg, Peoria, Pekin, Bloomington, 
Normal, Champaign, Urbana, and Danville
333 AM CDT Fri Mar 23 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
4 PM CDT SATURDAY...

* WHAT...Mixed precipitation expected. Total wet snow
  accumulations of 1 to 2 inches along a Galesburg...to
  Bloomington...to Champaign line...with higher amounts further
  north. 

* WHERE...Portions of central, east central and west central 
  Illinois.

* WHEN...From 7 PM this evening to 4 PM CDT Saturday.

* ADDITIONAL DETAILS...Plan on potentially hazardous travel
  conditions. Be prepared for snow-covered roads and reductions 
  in visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities, and use caution while
driving. 
The latest road conditions for Illinois can be obtained by
calling 1-800-452-4368.

&&

$$

Barnes

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this winter storm watch went out at Mar 22, 3:44 AM CDT, 28 minutes earlier.

Area forecast discussion, Mar 22, 3:44 AM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
344 AM CDT Thu Mar 22 2018

.SHORT TERM...(Today and tonight)
ISSUED AT 327 AM CDT Thu Mar 22 2018

Weak upper disturbance tracking southeastward out of the Northern
Plains will generate enough lift to spread clouds and perhaps a
few light rain showers into portions of central Illinois today.
Based on the track of the wave, it appears the showers will be
confined to locations along/southwest of a Macomb...to
Springfield...to Effingham line this afternoon. Elsewhere am
expecting dry weather through the balance of the day. High
temperatures will top out in the upper 40s and lower 50s. A few
showers will linger across the S/SE KILX into tonight before the
wave departs into the Ohio River Valley. Low temperatures will
bottom out in the lower to middle 30s.

&&

.LONG TERM...(Friday through Wednesday)
ISSUED AT 327 AM CDT Thu Mar 22 2018

Main weather concern in the extended is the potential for heavy
snow across the far N CWA Friday into Saturday morning. 00z Mar 23
models remain in very good agreement concerning the track of a
surface low from Kansas Friday evening into western Kentucky by
Saturday evening. Strong isentropic lift will develop along/north
of the low track, particularly on the 295k surface...with time-
height cross sections indicating the strongest deep-layer omega
occurring from 03z Sat through 15z Sat. Forecast soundings show
the precip initially in the form of rain late Friday afternoon
into early Friday evening, with precip mixing with and/or changing
to snow across the far north Friday night into Saturday morning.
It appears there will be a sharp southern cut-off to the
snow...with most of the significant accumulation taking place
along/north of a Bradford...to Minonk...to Hoopeston line. Much
of Stark, Marshall, and Woodford counties could potentially
receive in excess of 6 inches of heavy, wet snow...so will be
issuing a Winter Storm Watch for those counties. Further south,
mostly rain will occur with perhaps a brief change over to snow
Saturday afternoon/evening as colder air filters southward. May
even see a few thunderstorms overnight Friday night into Saturday
morning across the southern half of the CWA as MUCAPE values climb
over 100J/kg.

Once this system exits the region, a period of dry weather will be
on tap for Sunday into Monday before the next system spreads rain
back into the area Monday night through Tuesday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1150 PM CDT Wed Mar 21 2018

VFR conditions will prevail at all TAF sites next 24hrs. Mid
clouds around 10kft will not arrive til around noon, early in the
west and then later in the east. Clouds will gradually get lower,
reaching 6-7kft at most sites during the afternoon for PIA and
SPI, followed by early evening for BMI and DEC. CMI wont see lower
mid clouds til around end of TAF period. Precip should remain west
of SPI and main forecast only has slight chance of precip. So,
given this, will not be adding any precip/VCSH in for SPI during
the evening...but just lower mid clouds around 6kft.Winds will be
light through the 24hr period given the high pressure ridge over
the area. Wind direction will be variable at times or out of the
west-northwest.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Friday evening through Saturday afternoon
for ILZ028-030-031.

&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Auten
Hazardous weather outlook, Mar 21, 2:52 PM CDT, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
252 PM CDT Wed Mar 21 2018

ILZ036-040-041-047-221215-
Cass-Fulton-Mason-Schuyler-
252 PM CDT Wed Mar 21 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Minor flooding will persist along the Illinois River from Havana
to Beardstown into the weekend. Otherwise, no hazardous weather
is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Moderately heavy rainfall with isolated thunderstorms Friday
night and Saturday could cause river levels on the Illinois to
level off or increase again into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ027>031-037-038-045-046-221215-
Champaign-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Vermilion-
Woodford-
252 PM CDT Wed Mar 21 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Rain on Friday night is expected to change to snow for a time,
before turning back to rain late Saturday morning. Some minor
accumulations are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042>044-048>057-061>063-066>068-071>073-221215-
Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-Douglas-
Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Menard-Morgan-
Moultrie-Piatt-Richland-Sangamon-Scott-Shelby-
252 PM CDT Wed Mar 21 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated thunderstorms will be possible Friday Night into
Saturday. Severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barker

Nearby

Winter Storm Watches in Illinois, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.